Alert archive / New Mexico / Tornado Warnings in 2018

Tornado Warning 6, NWS Albuquerque, NM

June 3, 2018Torrance County, New Mexico

NWS Albuquerque, NM issued this tornado warning at Jun 3, 2018, 4:52 PM MDT for Torrance County, New Mexico. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2018, 4:52 PM MDT (22:52 UTC)
Expired
Jun 3, 2018, 5:15 PM MDT
In force
23 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Torrance County, NM

The radar

The Albuquerque radar (KABX), 112 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 4:56 PM MDTTORNADO11 S Willard, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 12:54 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-492 J/kg
Mixed-layer LCL
2354 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

095 
WFUS55 KABQ 032252
TORABQ
NMC057-032315-
/O.NEW.KABQ.TO.W.0006.180603T2252Z-180603T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Albuquerque NM
452 PM MDT SUN JUN 3 2018

The National Weather Service in Albuquerque has issued a

* Tornado Warning for...
  South central Torrance County in central New Mexico...

* Until 515 PM MDT.

* At 451 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 11 miles south of Willard, or 22 miles south of
  Estancia, moving east at 45 mph.

  HAZARD...Tornado and ping pong ball size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This tornadic thunderstorm will remain over mainly rural areas of
  south central Torrance County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3435 10613 3447 10614 3459 10575 3437 10570
TIME...MOT...LOC 2251Z 256DEG 37KT 3443 10605 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

CA
1 follow-up statement
292 
WWUS55 KABQ 032302
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
502 PM MDT SUN JUN 3 2018

NMC057-032315-
/O.CON.KABQ.TO.W.0006.000000T0000Z-180603T2315Z/
Torrance-
502 PM MDT SUN JUN 3 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR SOUTH
CENTRAL TORRANCE COUNTY...
    
At 502 PM MDT, a severe thunderstorm capable of producing a tornado
was located 11 miles south of Willard, or 22 miles south of Estancia,
moving east at 25 mph.

HAZARD...Tornado and half dollar size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This tornadic thunderstorm will remain over mainly rural areas of
south central Torrance County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3439 10607 3449 10606 3457 10580 3438 10574
TIME...MOT...LOC 2302Z 264DEG 22KT 3444 10598 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

CA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this tornado warning went out at Jun 3, 3:29 PM MDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 3, 3:29 PM MDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
329 PM MDT Sun Jun 3 2018

.SYNOPSIS...
As an upper level low pressure system crosses the central and
southern Rockies, there is a slight risk of severe thunderstorms
from the Continental Divide across the eastern plains through this
evening. Some storms will also be capable of producing a quick burst
of heavy rain which could lead to localized flooding. The activity
will taper off later tonight, and will be followed by warmer and
drier weather through the work week. Tuesday through Thursday will
see temperatures 5 to 15 degrees above average. The upper high center
will wobble around the region later this week, with potential for
some moisture to seep into the state, and spark some showers and
thunderstorms.

&&

.DISCUSSION...
Closed low over southeast UT is combining with a backdoor front and
plentiful Gulf moisture to generate several rounds/lines of
convection today. A tornado was confirmed 2-3 miles south of the
Acoma Pueblo administration offices just south of I-40. Models agree
that the current line of convection in the mid RGV will expand as it
heads east and southeast this evening. Stability from the low- level
ely flow likely to keep severe thunderstorms over eastern NM in
check somewhat this evening. 50kts of winds at 500mb will likely
keep precipitation amounts in check this evening along and east of
the central mountain and over southeast NM tonight.

An upper level ridge builds over NM Monday and Tuesday, sliding east
of the state Wednesday. High temperatures warm across eastern NM
Tuesday with triple-digit heat returning to many lower elevation
sites. Lee side surface low deepens somewhat over northeast NM
Wednesday once the ridge axis shift east of the state. Southerly to
southwest winds increase a bit but nothing major.

Thursday through next weekend sure looking rather monsoon-like with
the sub-tropical upper- high centered over TX/southern NM and southerly
to southwest flow aloft brining up sub-tropical moisture. A few
thunderstorms are possible mainly south of I-40 Thursday afternoon
and evening with more activity possible areawide Friday and perhaps
into next weekend.

&&

.FIRE WEATHER...
Moisture has increased over New Mexico, with scattered to numerous
showers and thunderstorms tracking northeast this afternoon. Some of
the convection could become strong to severe through this evening
with large hail and erratic gusts to around 50 or 60 mph. Potential
for localized heavy rain also, with flash flooding concerns if one of
these cells hits a burn scar. Models suggest most widespread and
significant rainfall may be focused over portions of central to
eastern New Mexico through tonight but are not in good agreement on
the specific area. Cell motion may trend to a more east or
southeasterly direction this evening.

Cooler tonight, then a warming and drying trend Monday, persisting
into the later part of the week with above average temperatures.
Despite the warming and drying, winds are not forecast to be strong
enough to trigger critical fire weather conditions. Tuesday through
Thursday will be 5 to 15 degrees warmer than average and the west and
central will be particularly dry, with 5 to 15 consecutive hours of
single digit humidities. Poor overnight humidity recoveries will also
plague the west and central during this time. Models suggest there
may be some seeping of moisture into the upper high late this week,
which could spark some mostly dry afternoon and evening showers and
thunderstorms.

&&

.AVIATION...
18Z TAF CYCLE
Upper low vcnty Four Corners at 18Z to track over CO and nrn NM next
12-18 hrs. Expect broad swath of showers and tstms stretching in an
arc from near E33 to KSXU and KSRR at 17Z to continue moving e, with
additional development over wrn/central NM aft 19Z. Generally VFR
but cigs/vsbys lowering briefly to MVFR or IFR and obscuring terrain
in convection. Some storms may be strong to severe with hail and wind
gusts to 45-50kts. Convection may evolve into a large area of rain
with embedded storms over portions of ern NM aft 00Z but forecast
models not at all in agreement where this activity will be focused.
Clearing and drying from west to east over the state aft 04/12Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  51  92  52  93 /   5   0   0   0
Dulce...........................  41  84  42  88 /  10   5   0   5
Cuba............................  46  83  50  87 /  10   5   0   0
Gallup..........................  42  90  42  90 /   0   0   0   0
El Morro........................  42  85  43  86 /  10   0   0   0
Grants..........................  43  87  45  90 /  10   5   0   0
Quemado.........................  47  88  47  88 /  10   0   0   0
Glenwood........................  56  96  57  94 /   0   0   0   0
Chama...........................  36  79  36  83 /  30  10   0   5
Los Alamos......................  52  83  57  88 /  30  10   0   5
Pecos...........................  50  84  55  88 /  70   0   0   5
Cerro/Questa....................  43  78  45  83 /  50  10   5   5
Red River.......................  39  70  39  76 /  60  10  10   5
Angel Fire......................  33  74  32  79 /  60   5   5   5
Taos............................  41  83  42  88 /  50   5   0   5
Mora............................  43  81  46  86 /  60   5   0   5
Espanola........................  49  90  53  95 /  30   0   0   5
Santa Fe........................  52  84  56  89 /  50   0   0   5
Santa Fe Airport................  49  88  53  92 /  40   0   0   5
Albuquerque Foothills...........  54  89  58  92 /  50   0   0   0
Albuquerque Heights.............  57  91  59  93 /  40   0   0   0
Albuquerque Valley..............  54  92  57  95 /  40   0   0   0
Albuquerque West Mesa...........  55  91  58  94 /  30   0   0   0
Los Lunas.......................  52  93  53  96 /  50   5   0   0
Rio Rancho......................  55  91  58  94 /  30   0   0   0
Socorro.........................  59  93  62  97 /  60  10   0   0
Sandia Park/Cedar Crest.........  50  85  53  87 /  60   0   0   0
Tijeras.........................  50  87  54  90 /  60   0   0   0
Moriarty/Estancia...............  45  90  46  93 /  60   0   0   0
Clines Corners..................  49  86  51  89 /  70   5   0   0
Gran Quivira....................  53  87  56  90 /  70   0   0   0
Carrizozo.......................  57  90  60  93 /  60   5   0   0
Ruidoso.........................  52  83  55  86 /  70  10   0   0
Capulin.........................  48  83  50  88 /  40  10  10  10
Raton...........................  46  87  49  91 /  50   5  10  10
Springer........................  46  88  49  93 /  50   5   5   5
Las Vegas.......................  47  84  49  89 /  70   5   0   5
Clayton.........................  54  90  56  93 /  30  10  10  10
Roy.............................  51  87  53  93 /  60   5   0   5
Conchas.........................  57  95  59 101 /  70   5   0   0
Santa Rosa......................  56  94  58 100 /  70   5   0   0
Tucumcari.......................  58  96  61 101 /  60  10   0   0
Clovis..........................  57  91  60  98 /  50  10   5   0
Portales........................  59  92  62  99 /  50  10   5   0
Fort Sumner.....................  59  95  61 101 /  70  10   0   0
Roswell.........................  64  98  63 105 /  60  10   0   0
Picacho.........................  59  93  61  98 /  60  10   0   0
Elk.............................  54  88  57  92 /  50  10   0   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 3, 4:15 AM MDT, 12 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
415 AM MDT Sun Jun 3 2018

NMZ501>540-041100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
415 AM MDT Sun Jun 3 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms from the continental
divide region of western New Mexico eastward onto the central high
plains this afternoon and evening. Large hail and damaging winds will
be the main threat. Some storms will also be capable of producing
heavy rain at rates over 1 inch per hour with a risk of flash
flooding. Heavy rain on very dry soil can result in heavy runoff and
drainage problems, but the greatest risk of flash flooding will be in
urban areas of central New Mexico and also on recent burn scars.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening mainly
from the continental divide eastward to the Pecos River Valley of
eastern New Mexico.

44

In the hours before

Local storm report, Jun 3, 3:39 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
339 PM MDT SUN JUN 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             VEGUITA                 34.52N 106.77W
06/03/2018  E1.25 INCH       SOCORRO            NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201800677

RJH
Local storm report, Jun 3, 3:44 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
344 PM MDT SUN JUN 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             5 S BELEN               34.59N 106.78W
06/03/2018  E1.50 INCH       VALENCIA           NM   PUBLIC

            SKYLIGHTS KNOCKED OUT.

&&

EVENT NUMBER ABQ201800678

RS
Special weather statement, Jun 3, 3:58 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
358 PM MDT SUN JUN 3 2018

NMZ518-521>523-032245-
Sandia/Manzano Mountains-Santa Fe Metro Area-Central
Highlands-Estancia Valley-
358 PM MDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SANTA FE AND NORTH
CENTRAL TORRANCE COUNTIES UNTIL 445 PM MDT...

At 358 PM MDT, Doppler radar was tracking a strong thunderstorm over
Edgewood, or 7 miles northwest of Moriarty, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Edgewood, Moriarty, Stanley and Cedar Grove.

This includes Interstate 40 between Mile Markers 184 and 207.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
central and north central New Mexico.

LAT...LON 3495 10622 3513 10626 3530 10593 3501 10582
TIME...MOT...LOC 2158Z 257DEG 20KT 3506 10616

CA
Local storm report, Jun 3, 4:04 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
404 PM MDT SUN JUN 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             17 SE BELEN             34.48N 106.57W
06/03/2018  E1.00 INCH       VALENCIA           NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201800679

SHOEMAKE
Local storm report, Jun 3, 4:22 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
422 PM MDT SUN JUN 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             1 WSW JARALES           34.61N 106.78W
06/03/2018  E1.00 INCH       VALENCIA           NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201800680

RJH
Local storm report, Jun 3, 4:51 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
451 PM MDT SUN JUN 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             5 SW MOUNTAINAIR        34.47N 106.31W
06/03/2018  E0.88 INCH       TORRANCE           NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201800681

RJH

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 11:38 AM MDTSpecial Weather StatementABQQuay37 min
Jun 3, 12:20 PM MDTSpecial Weather StatementABQCibola40 min
Jun 3, 12:24 PM MDTSpecial Weather StatementABQSan Juan36 min
Jun 3, 12:26 PM MDTSpecial Weather StatementABQMcKinley34 min
Jun 3, 12:30 PM MDTSevere Thunderstorm WarningABQCibola, McKinley45 min
Jun 3, 1:15 PM MDTTornado WarningABQCibola30 min
Jun 3, 1:21 PM MDTSpecial Weather StatementABQValencia24 min
Jun 3, 1:25 PM MDTSpecial Weather StatementABQSan Juan50 min
Jun 3, 1:38 PM MDTAreal Flood AdvisoryABQSan Juan3 hr
Jun 3, 1:38 PM MDTSevere Thunderstorm WarningABQCibola, Socorro, Valencia52 min
Jun 3, 1:44 PM MDTAreal Flood AdvisoryABQSan Juan3 hr
Jun 3, 1:48 PM MDTSpecial Weather StatementABQDe Baca27 min
Jun 3, 1:51 PM MDTSevere Thunderstorm WarningABQBernalillo, Cibola, Sandoval39 min
Jun 3, 2:13 PM MDTAreal Flood AdvisoryABQCibola, Socorro3 hr
Jun 3, 2:30 PM MDTAreal Flood AdvisoryABQSan Juan3 hr
Jun 3, 2:34 PM MDTSevere Thunderstorm WarningABQBernalillo, Cibola, Sandoval, Socorro, Valencia56 min
Jun 3, 2:57 PM MDTAreal Flood AdvisoryABQBernalillo, Cibola3 hr
Jun 3, 3:04 PM MDTAreal Flood AdvisoryABQBernalillo, Valencia116 min
Jun 3, 3:16 PM MDTSpecial Weather StatementABQBernalillo44 min
Jun 3, 3:17 PM MDTAreal Flood AdvisoryABQBernalillo3 hr
Jun 3, 3:25 PM MDTSevere Thunderstorm WarningABQSocorro65 min
Jun 3, 3:26 PM MDTAreal Flood AdvisoryABQBernalillo, Cibola, Socorro, Valencia4 hr
Jun 3, 3:29 PM MDTSevere Thunderstorm WarningABQSocorro, Torrance, Valencia61 min
Jun 3, 3:53 PM MDTSevere Thunderstorm WarningABQBernalillo, Torrance67 min
Jun 3, 3:58 PM MDTSpecial Weather StatementABQSanta Fe47 min
Jun 3, 4:07 PM MDTSevere Thunderstorm WarningABQSocorro68 min
Jun 3, 4:27 PM MDTAreal Flood AdvisoryABQValencia3 hr
Jun 3, 4:27 PM MDTSevere Thunderstorm WarningABQTorrance63 min
Jun 3, 5:04 PM MDTSpecial Weather StatementABQTorrance41 min
Jun 3, 5:16 PM MDTSpecial Weather StatementABQSocorro44 min
Jun 3, 5:22 PM MDTSevere Thunderstorm WarningABQLincoln, Torrance16 min
Jun 3, 5:58 PM MDTSpecial Weather StatementABQ47 min

Nearby

Tornado Warnings in New Mexico, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.